Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 61, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 21, 1997, 2:05 AM CDT for Iowa County, Johnson County, Iowa. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 21, 1997, 2:05 AM CDT (07:05 UTC)
- Expired
- Jun 21, 1997, 3:10 AM CDT
- In force
- 65 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Iowa County, IA, Johnson County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 2:15 AM CDT | Thunderstorm Wind 60 | Parnell, IA | Trees downed. |
| Jun 21, 2:15 AM CDT | Thunderstorm Wind 60 | Countywide, IA | Countywide reports of downed or destroyed five to six inch diameter trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 11:45 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
| Jun 21, 1:30 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4926 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
630 WUUS1 KMLI 210707 RRA SVRMLI IAC095-103-210810- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 205 AM CDT SAT JUN 21 1997 * SEVERE THUNDERSTORM WARNING FOR IOWA COUNTY IN EAST CENTRAL IOWA JOHNSON COUNTY IN EAST CENTRAL IOWA * UNTIL 310 AM CDT * SOME LOCATIONS AFFECTED OXFORD AROUND 215 AM CDT SWISHER AROUND 220 AM CDT SHUEYVILLE AROUND 225 AM CDT TIFFIN AROUND 225 AM CDT IOWA CITY AROUND 240 AM CDT * AT 207 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD CITIES IA DOPPLER RADAR 24 MILES NORTHWEST OF IOWA CITY OR 11 MILES NORTHWEST OF OXFORD MOVING EAST AT 30 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY LIGHTNING. IF YOU ARE OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND STAY AWAY FROM WINDOWS. TPH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:03 AM CDT, 2 minutes earlier.
Area forecast discussion, Jun 21, 2:03 AM CDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 202 AM CDT SAT JUN 21 1997 NO TIME FOR DISCUSSION. WX SPEAKS FOR ITSELF. TPH
In the hours before
Special weather statement, Jun 20, 11:49 PM CDT, 2 hours 16 minutes before
IAZ040>042-051>053-063>065-211000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1149 PM CDT FRI JUN 20 1997 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR A LARGE PART OF EASTERN AND NORTHEASTERN IOWA UNTIL 400 AM SATURDAY MORNING... THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES IN EAST CENTRAL IOWA AND NORTHEAST IOWA...BENTON...CEDAR...IOWA... LINN..DELAWARE...JOHNSON...BUCHANAN...DUBUQUE AND JONES. SOME MAJOR CITIES INCLUDED IN THIS WATCH ARE CEDAR RAPIDS...IOWA CITY...DUBUQUE...MANCHESTER...INDEPENDENCE AND TIPTON. STRONG TO SEVERE THUNDERSTORMS WERE INTENSIFYING RAPIDLY ACROSS CENTRAL AND NORTH CENTRAL IOWA LATE THIS EVENING. THESE STORMS WILL BE MOVING ACROSS THE REMAINDER OF IOWA THROUGH THE EARLY MORNING HOURS ESPECIALLY ALONG AND NORTH OF INTERSTATE 80. NUMEROUS REPORTS OF LARGE HAIL AND DAMAGING WINDS HAVE OCCURRED WITH THESE STORMS. PERSONS IN AND CLOSE TO THE WATCH AREA SHOULD MONITOR NOAA WEATHER RADIO OR THEIR FAVORITE COMMERCIAL RADIO OUTLET FOR THE LATEST INFORMATION AND POSSIBLE WARNINGS CONCERNING THIS DANGEROUS SEVERE WEATHER. TEH/PAB
Special weather statement, Jun 20, 11:52 PM CDT, 2 hours 13 minutes before
IAZ040>042-051>053-063>065-211000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1149 PM CDT FRI JUN 20 1997 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR A LARGE PART OF EASTERN AND NORTHEASTERN IOWA UNTIL 400 AM SATURDAY MORNING... THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES IN EAST CENTRAL IOWA AND NORTHEAST IOWA...BENTON...CEDAR...IOWA... LINN..DELAWARE...JOHNSON...BUCHANAN...DUBUQUE AND JONES. SOME MAJOR CITIES INCLUDED IN THIS WATCH ARE CEDAR RAPIDS...IOWA CITY...DUBUQUE...MANCHESTER...INDEPENDENCE AND TIPTON. STRONG TO SEVERE THUNDERSTORMS WERE INTENSIFYING RAPIDLY ACROSS CENTRAL AND NORTH CENTRAL IOWA LATE THIS EVENING. THESE STORMS WILL BE MOVING ACROSS THE REMAINDER OF IOWA THROUGH THE EARLY MORNING HOURS ESPECIALLY ALONG AND NORTH OF INTERSTATE 80. NUMEROUS REPORTS OF LARGE HAIL AND DAMAGING WINDS HAVE OCCURRED WITH THESE STORMS. PERSONS IN AND CLOSE TO THE WATCH AREA SHOULD MONITOR NOAA WEATHER RADIO OR THEIR FAVORITE COMMERCIAL RADIO OUTLET FOR THE LATEST INFORMATION AND POSSIBLE WARNINGS CONCERNING THIS DANGEROUS SEVERE WEATHER. TEH/PAB
Special weather statement, Jun 21, 1:30 AM CDT, 35 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-211435- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 130 AM CDT SAT JUN 21 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR EASTERN IOWA UNTIL 700 AM CDT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EASTERN IOWA UNTIL 700 AM CDT. THIS INCLUDES ALL COUNTIES WEST OF THE MISSISSIPPI RIVER. SOME CITIES INCLUDED IN THE WATCH ARE CEDAR RAPIDS... DUBUQUE... CLINTON... DAVENPORT... FAIRFIELD AND BURLINGTON. SEVERE THUNDERSTORMS IN THE CEDAR RAPIDS AREA WILL CONTINUE TO PROGRESS SOUTHEAST. THESE STORMS HAVE A HISTORY OF PRODUCING WIND GUSTS TO 80 MPH AND ISOLATED TORNADOES. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...OR COMMERCIAL RADIO AND TELEVISION FOR THE LATEST INFORMATION. HENDRICKS
Special weather statement, Jun 21, 1:32 AM CDT, 33 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-211435- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 130 AM CDT SAT JUN 21 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR EASTERN IOWA UNTIL 700 AM CDT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EASTERN IOWA UNTIL 700 AM CDT. THIS INCLUDES ALL COUNTIES WEST OF THE MISSISSIPPI RIVER. SOME CITIES INCLUDED IN THE WATCH ARE CEDAR RAPIDS... DUBUQUE... CLINTON... DAVENPORT... FAIRFIELD AND BURLINGTON. SEVERE THUNDERSTORMS IN THE CEDAR RAPIDS AREA WILL CONTINUE TO PROGRESS SOUTHEAST. THESE STORMS HAVE A HISTORY OF PRODUCING WIND GUSTS TO 80 MPH AND ISOLATED TORNADOES. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...OR COMMERCIAL RADIO AND TELEVISION FOR THE LATEST INFORMATION. HENDRICKS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 11:32 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 63 min |
| Jun 21, 12:51 AM CDT | Tornado Warning | DVN | Buchanan | 64 min |
| Jun 21, 1:04 AM CDT | Severe Thunderstorm Warning | DVN | Benton | 61 min |
| Jun 21, 1:20 AM CDT | Tornado Warning | DVN | Delaware, Linn | 60 min |
| Jun 21, 1:46 AM CDT | Tornado Warning | DVN | Jones | 64 min |
| Jun 21, 1:52 AM CDT | Tornado Warning | DVN | Dubuque | 63 min |
| Jun 21, 2:20 AM CDT | Severe Thunderstorm Warning | DVN | Jackson | 60 min |
| Jun 21, 3:58 AM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 62 min |
| Jun 21, 4:01 AM CDT | Severe Thunderstorm Warning | DVN | Washington | 59 min |
| Jun 21, 4:10 AM CDT | Severe Thunderstorm Warning | DVN | Jefferson | 65 min |
| Jun 21, 4:19 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Louisa | 61 min |
| Jun 21, 4:46 AM CDT | Severe Thunderstorm Warning | DVN | Muscatine | 64 min |
| Jun 21, 4:53 AM CDT | Tornado Warning | DVN | Jones | 47 min |
| Jun 21, 4:55 AM CDT | Severe Thunderstorm Warning | DVN | Cedar | 45 min |
| Jun 21, 4:56 AM CDT | Severe Thunderstorm Warning | DVN | Des Moines | 49 min |
| Jun 21, 5:07 AM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 58 min |
| Jun 21, 5:22 AM CDT | Severe Thunderstorm Warning | DVN | Jackson | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.